Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS JSJ

April 11, 2017

NWS JSJ issued this flash flood warning at Apr 11, 2017, 2:33 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2017, 2:33 PM CDT (19:33 UTC)
Expired
Apr 11, 2017, 5:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 86 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

208 
WGCA52 TJSJ 111933
FFWSJU
PRC027-065-112230-
/O.NEW.TJSJ.FF.W.0005.170411T1933Z-170411T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
333 PM AST TUE APR 11 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Camuy Municipality in Puerto Rico...
  Hatillo Municipality in Puerto Rico...

* Until 630 PM AST

* At 330 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to four inches of rain have 
  already fallen. The Camuy River has risen 1.46 feet above its 
  flood stage of 13 feet near Bayaney. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 1849 6681 1837 6679 1837 6683 1849 6686

$$

Snell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 9:15 AM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Apr 11, 9:15 AM CDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1015 AM AST Tue Apr 11 2017

.UPDATE...Unsettled weather conditions will continue to prevail
across the forecast area today under trofiness and plenty of
low level moisture. Although there is a potential for shower and
thunder development across all islands, the higher chance is
across the interior and north sections of Puerto Rico. Soils are
already saturated and rivers are running high, therefore any
period of heavy rainfall, likely to result in urban and small
stream flooding as well as rises along rivers and mudslides.

&&

.AVIATION...MVFR conds in SHRA/TSRA will remain possible at all
TAF sites through the forecast period as trofiness prevails
across the flying area. MVFR or even IFR particularly JSJ/JBQ
between 11/16-22z. Winds ESE at 10 knots or less with some sea
breeze variations.

&&

.MARINE...No change to previous discussion. Seas up 3 to 5 feet
across the Atlantic waters and local passages and 2 to 4 feet
across the Caribbean waters. There is a moderate risk of rip
currents along the Atlantic shoreline today.

&&

.PREV DISCUSSION... /issued 459 AM AST Tue Apr 11 2017/

SYNOPSIS...Induced SFC trough will remain over the local area
today with an upper trough helping the overall instability.
Available moisture will remain constant through Wednesday,
decreasing slightly in the latter part of the week. Fairly active
weather expected today and Wednesday, improving for the latter
part of the week.

SHORT TERM...Today through early Thursday...Scattered to
numerous showers and possibly isolated thunderstorms expected to
continued to affect the coastal waters and mainly eastern half or
Puerto Rico and the adjacent islands through the rest of the
morning hours. The surface trough and upper level instability will
result in periods of locally heavy rainfall in some area wind
possible minor flooding and ponding of waters in urban areas and
along smell rivers and streams. A flood advisory remain in effect
for portions of southeast PR until later this morning...and a
Flood Warning continued in effect for the Barceloneta and Manati
municipalities due to Rio Grande de Manati river going out of its
banks overnight and still running at dangerously high levels
although most of the rains have ended in that area.

For the rest of the morning and today most rivers and streams along
the northern half and east sections of PR will remain very unstable
and will quickly react to any additional rainfall which is expected
today. Residents and motorists should be alert due to possible heavy
rainfall across much of the islands today and remain alert to
possible flooding of roads, other low lying areas and small streams
and rivers.

As the surface trough continue to linger over the forecast area...
the chances for scattered to numerous showers and isolated
thunderstorms will remain high today.  The instability aloft along
with good moisture convergence and local effects will maintain
conditions ripe for enhanced convection across parts of the islands
today...especially across the interior and and northern half of
Puerto Rico as well as the adjacent islands of Vieques and Culebra.
These conditions can be expected through at least Wednesday with a
gradual improvement by Thursday.

LONG TERM...Even though the available moisture should remain
similar to the beginning of the week, a gradual improvement in
the weather conditions is expected to begin on Thursday as the
upper trough starts to weaken. So the shower activity is expected
to be less for the latter part of the week. The long range models
indicate that the bulk of the moisture and shower activity will be
just to the south of the local islands, over the Caribbean waters.
Of course it is a bit too far in the forecast period to be highly
confident and also the moisture boundary is very close to the
local islands according to guidance, so at this time the forecast
is for the more persistent showers to be outside of the local
islands but we cannot rule out some persistent showers over the
islands late this week, especially for Saint Croix which is the
closest to where the long range models indicate will have the more
persistent showers.

AVIATION...SHRA and Isold TSRA en route btw Ern PR and USVI along
N-S oriented band of low to mid level BKN-OVC cld lyrs nr FL025...
FL040...FL100...Isold tops btw FL250-FL300. VCSH at TJSJ...TJNR...
TJPS...TISX...TIST with tempo MVFR psbl til 11/14z. Brief Mtn top
obscr ovr Ern PR in low CIG/SHRA. SFC wnds lgt/vrb bcmg fm E-SE aft
11/14z.

MARINE...Seas up to 5 feet are expected today and for the next
several days until maybe the upcoming weekend when seas could
increase with the arrival of a northerly swell. There is currently
a moderate risk of rip currents along the north coast of Puerto
Rico and Culebra as well as the eastern coast of Vieques. The
northwest coast of Saint Thomas and the southern coast of Saint
Croix also have a moderate risk of rip currents.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  73  85  75 /  60  40  50  50
STT  84  74  84  74 /  40  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

NEAR TERM...OM
AVIATION....OM
Hazardous weather outlook, Apr 11, 9:28 AM CDT, 5 hours 5 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
1000 AM AST martes 11 de abril de 2017

AMZ710>745-PRZ001>013-121100-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y aguas mar afuera del Atlantico y aguas costeras del
Caribe-
1000 AM AST martes 11 de abril de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Trondas...Existe un potencial de tronadas con lluvias fuertes y
vientos en rafaga breves esta tarde a traves de porciones del
interior y norte de Puerto Rico incluyendo partes del area
metropolitana de San Juan.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos al igual que inundaciones a lo largo de
algunos rios mayores. Deslizamientos y escombros seran posibles en
areas de terreno empinado.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y a lo largo de las playas del
norte y este en Vieques y Culebra.

.Dias dos a siete...miercoles a lunes

Aguaceros y tronadas localmente inducidos podrian causar
inundaciones urbanas y de riachuelos en Puerto Rico hasta el
miercoles y posiblemente temprano el jueves. Riesgo moderado de
corrientes marinas se espera hasta por lo menos hasta temprano el
miercoles.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo se les
exhorta a observadores a reportar vientos fuertes/ inundaciones /
trombas marinas / corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-121100-
San Tomas, San John e islas adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
1000 AM AST martes 11 de abril de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Tronadas...Existe un potencial de tronadas con lluvias fuertes y
vientos en rafagas breves esta tarde.

.Inundaciones...Lluvias moderados a fuertes podrian resultar en
acumulacion de agua en carreteras y en areas de pobre drenaje, a
traves de sectores de las islas.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para sectores de las playas orientadas hacia el norte de San
Tomas y las playas del este y sur de Santa Cruz.

.Dias dos a siete...miercoles a lunes

Aguaceros aislados a dispersos con periodos de lluvias localmente
fuertes podrian resultar acumulacion de agua en las carreteras y en
areas de pobre drenaje hasta por lo menos el miercoles.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo se les
exhorta a observadores a reportar inundaciones / Trombas Marinas /
Corrientes marinas al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:16 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 8:04 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 8:51 PM CDTFlash Flood WarningJSJ7 hr
Apr 10, 9:29 PM CDTAreal Flood AdvisoryJSJ61 min
Apr 10, 9:34 PM CDTAreal Flood AdvisoryJSJ56 min
Apr 10, 11:40 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 11, 4:26 AM CDTAreal Flood WarningJSJ6 hr
Apr 11, 12:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 12:38 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 1:05 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 11, 1:34 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 3:19 PM CDTAreal Flood AdvisoryJSJ116 min
Apr 11, 3:37 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 3:53 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 4:04 PM CDTAreal Flood AdvisoryJSJ116 min
Apr 11, 4:11 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 4:32 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 5:24 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.